Alert archive / Iowa / Snow Advisories in 2006

Snow Advisory 3, NWS Des Moines, IA

March 20, 200617 counties in Iowa

NWS Des Moines, IA issued this snow advisory at Mar 20, 2006, 3:54 AM CST for 17 counties in Iowa. It took effect at Mar 20, 2006, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2006, 3:54 AM CST (09:54 UTC)
In effect from
Mar 20, 2006, 6:00 PM CST
Expired
Mar 20, 2006, 3:54 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Appanoose County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Wapello County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Mar 19, 3:16 PM CST, 12 hours 38 minutes earlier.

Area forecast discussion, Mar 19, 3:16 PM CST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CST SUN MAR 19 2006

.DISCUSSION...
THE FORECAST FOCUS REMAINS ON THE POTENTIAL WINTER STORM TO AFFECT
SOUTHERN IOWA MONDAY AND MONDAY NIGHT. CURRENTLY DRY AIR REMAINS THE
THEME TODAY AND WILL BECOME A MAJOR PLAYER WITH THE UPCOMING SYSTEM.
SFC DEWPOINTS ARE QUITE DRY ACROSS THE STATE WITH MANY LOCATIONS IN
THE TEENS...THE EXCEPTIONS ARE LOCATIONS OVER THE NORTH THAT HAVE
HAD RECENT SNOW MELT AND OVER THE FAR SOUTHWEST WHERE FALLING SNOW
HAS BEEN TRYING TO PENETRATE THE DRY LAYER. 12Z UPPER AIR ANALYSIS
SHOWS HIGH PRESSURE RIDGE OVER THE NORTHERN MISSISSIPPI RIVER VALLEY
WITH THE 500 MB RIDGE OVER WESTERN IA. THE UPPER LEVEL LOW IS NOW
ROUNDING THE BIN OVER ARIZONA WITH 80 M HEIGHT FALLS AHEAD OF THE
SYSTEM.

FOR TONIGHT HAVE REMAIN STATUS QUO AS ANOTHER SURGE OF VERY DRY 850
MB AIR IS DIVING SOUTH INTO IOWA TONIGHT AND WILL KEEP PRECIPITATION
CHANCES TO A MINIMUM. WILL KEEP TEMPERATURES ABOVE GUIDANCE
OVERNIGHT WITH CLOUDS IN PLACE AND CONSIDERING TRENDS FROM THE PAST
TWO NIGHTS.

ON MONDAY THE UPPER LEVEL LOW LIFTS NORTH INTO KANSAS AND THEN
ACROSS MISSOURI MONDAY NIGHT. THE 12Z GFS REALLY LATCHED ON TO THE
DRY AIR AND GREATLY REDUCED THE QPF ACROSS THE FORECAST AREA.
HOWEVER WHEN COMPARING THE OPERATION RUN TO THE GFS ENSEMBLES THE
OPERATIONAL RUN WAS MUCH DRIER THAN THE OTHER MEMBERS. THE 12Z NAM
QPF APPROACHED 1.5 THROUGH TUESDAY MORNING AND HAVE DISCOUNTED THIS
DUE TO AMOUNT OF DRY AIR TO OVERCOME. THEREFORE HAVE FOLLOW NEAR THE
GFS ENSEMBLE MEAN. EXPECTED VERY STRONG FORCING TO BEGIN ACROSS THE
SOUTHWEST MONDAY MORNING WITH THE SNOW INCREASING DURING THE
AFTERNOON HOURS AND INTO THE EVENING AS THE UPPER LOW EJECTS INTO
THE PLAINS AND A BROAD AREA OF FRONTOGENESIS EXPANDS INTO
SOUTHWESTERN IOWA. EXPECT A DEFORMATION ZONE THEN TO MAINTAIN AND
PIVOT OVER SOUTH CENTRAL IOWA WHICH WILL ADD TO THE ACCUMULATIONS.
BANDED SNOW AND SLANTWISE CONVECTION STILL ARE POSSIBLE. SNOWFALL
RATIOS OF 13:1 APPEAR LIKELY. WILL ISSUE A WINTER STORM WARNING FOR
7 COUNTIES ACROSS SOUTH CENTRAL AND SOUTHWEST IOWA FROM 18Z MONDAY
TO 18Z TUESDAY FOR HEAVY SNOW OF 8-12 INCHES AND WINDS PRODUCING
BLOWING AND DRIFTING SNOW. WILL MAINTAIN THE GOING WATCH AND ADD 5
COUNTIES. SOME UNCERTAINTIES REMAIN IN THIS REGION DUE TO THE DRY
AIR FUNNELING INTO THE REGION DURING THE PERIOD AND ALSO CRITERIA
WOULD NOT BE MET UNTIL MONDAY NIGHT GIVING FUTURE SHIFTS TIME TO
EVALUATE.

SYSTEM FOR WEDNESDAY NIGHT AND THURSDAY STILL TO APPEARS TO BE A
LIGHT QPF EVENT AND WILL CONTINUE LOW POPS OVER THE SOUTH. LONG
RANGE MODELS HAVE DIFFICULTY WITH UPPER LOW RETROGRADING WEST ACROSS
THE GREAT LAKES DURING THE PERIOD...BUT OVERALL THIS WILL KEEP A
COOL CYCLONIC FLOW OVER IOWA THROUGH THE END OF THE WEEK WITH SOME
MODERATION INTO THE WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 12 PM MONDAY TO 12 PM CST TUESDAY FOR
ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE.

WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
ADAIR-APPANOOSE-CASS-DAVIS-LUCAS-MADISON-MONROE-WARREN-AUDUBON-
GUTHRIE-MAHASKA-MARION-WAPELLO.

&&

JUNGBLUTH/DONAVON
Hazardous weather outlook, Mar 19, 5:40 AM CST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SUN MAR 19 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
540 AM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL SPREAD FROM SOUTHWEST IOWA NORTH AND EAST DURING THE
DAY MONDAY AND END TUESDAY MORNING. HEAVY SNOWFALL IS POSSIBLE OVER THE
SOUTH...AND ESPECIALLY OVER THE SOUTHWEST. AN ACCUMULATION OF 1 TO
5 INCHES IS EXPECTED FROM WEST CENTRAL...THROUGH CENTRAL...INTO
SOUTHEAST IOWA ALONG A DENISON THROUGH DES MOINES...TO OTTUMWA
LINE. AREAS SOUTHWEST OF AN ATLANTIC TO LAMONI LINE...IN SOUTHWEST
INTO SOUTH CENTRAL IOWA...WILL LIKELY SEE AN 8 TO 12 INCH
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:54 PM CSTSnow and Blowing Snow AdvisoryDMXAdair, Audubon, Boone, Calhoun, Carroll, Cass and 18 more12 hr

Nearby

Snow Advisories in Iowa, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.